|One of these, in case you were wondering. About life size.|
And then remembered I'd already had one.
Half an hour later, I started getting tired. This was no good, I had stuff to do. But I knew what was coming. Tiredness first, then dizziness. Then the double vision. For maybe an hour or more.
Episodes like these aren't uncommon in people with epilepsy. Our brains can run out of control, and it takes some pretty strong stuff to keep them in line. (A friend of mine takes the same meds I do, for another condition. She complains of being "whacked out" on 450 mg of the stuff. I take 2700 a day.) Fortunately, I take less medication than I used to, and I had some hints from my old neuro what to do. "Protein," he'd said. "It binds to protein." So I chugged a half-liter of a protein drink I keep around the house, and fifteen minutes later I was, if not OK, then at least good enough to go on with.
Side effects are common with anti-seizure medications, even when you're only taking what's prescribed. Before my meds were reduced, this was a daily occurrence. But if you're on the meds, there are usually tricks you can learn to minimize problems. Check with your neuro; check with your pharmacist. (Pharmacists are a great resource—and you usually see them once a month anyway. You might as well make friends.) And for those of you around us, please try and understand we take some pretty powerful stuff, and it can affect us in lots of ways: tiredness; memory problems; problems with balance, coordination, or eyesight; and other problems too. Just keep in mind, it's part of what we have to do to survive.
The Epilepsy Foundation of Western and Central Pennsylvania has a great page listing a lot of common epilepsy drugs and their side effects. And the main site of the Epilepsy Foundation also has a good discussion of side effects in general. I recommend both.